Alert archive / Alabama / Special Weather Statements in 2014

Special Weather Statement, NWS Birmingham, AL

June 19, 2014Barbour County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 19, 2014, 5:21 PM CDT for Barbour County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2014, 5:21 PM CDT (22:21 UTC)
Expired
Jun 19, 2014, 6:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 27 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WWUS84 KBMX 192221
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT THU JUN 19 2014

ALZ049-050-192300-
BARBOUR AL-PIKE AL-
521 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE AND SOUTHERN
BARBOUR COUNTIES UNTIL 600 PM CDT...

AT 517 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DOSTER TO BLUE SPRINGS
STATE PARK TO RICHARDS CROSSROADS...AND MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DOSTER...
  TENNILLE...
  HAMILTON CROSSROADS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3162 8589 3175 8575 3177 8545 3183 8523
      3171 8523 3170 8524 3170 8540 3161 8542
      3161 8588
TIME...MOT...LOC 2222Z 046DEG 12KT 3166 8572 3164 8553
          3172 8532

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 19, 2:36 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 19, 2:36 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
236 PM CDT THU JUN 19 2014

.DISCUSSION...

A SURFACE TO 500 MB RIDGE PARKED OVER THE AREA IS KEEPING
CONVECTIVE DEVELOPMENT AT A MINIMUM THIS AFTERNOON. PWAT VALUES
ARE RUNNING A BIT LOW AT 1.2 TO 1.4 INCHES...INDICATING ACTIVE
SUBSIDENCE IN ASSOCIATION WITH THE RIDGE. NOT EXPECTING MUCH
ADDITIONAL DEVELOPMENT THROUGH THE EVENING. A SIMILAR STORY IS
EXPECTED FOR TOMORROW...BUT THE RIDGE MAY WEAKEN ENOUGH TO ALLOW
SLIGHTLY MORE SHOWER AND THUNDERSTORM DEVELOPMENT.

MUCH BETTER RAIN CHANCES SHOULD COME ON SATURDAY AS A SUBTLE
UPPER-LEVEL TROUGH AXIS SKIRTS BY ON THE FRINGE OF THE RETREATING
RIDGE. NUMEROUS SHOWERS AND STORMS ARE LIKELY TO DEVELOP IN THE
VICINITY OF A WEAK SURFACE TROUGH/FRONT ACROSS THE TENNESSEE
VALLEY SATURDAY AFTERNOON. NORTHWEST WINDS ALOFT WILL CAUSE THIS
ACTIVITY SPREAD SOUTHEASTWARD ACROSS THE CWA...AND HAVE INCREASED
POPS INTO THE LIKELY CATEGORY FOR THE NORTHERN HALF OF THE CWA.
JUST HOW FAR SOUTH THE BOUNDARY ADVANCES FOR SUNDAY REMAINS TO BE
SEEN. THE GFS IS A BIT MORE PROGRESSIVE THAN THE ECMWF...AND KEEPS
ALMOST ALL OF THE AREA DRY FOR SUNDAY. WENT WITH A BLEND OF THE
TWO...WITH DRY CONDITIONS FROM BIRMINGHAM TO THE NORTH AND EAST.

RAIN CHANCES SHOULD INCREASE INTO THE UPCOMING WEEK AS MOIST
SOUTHWEST LOW-LEVEL FLOW DEVELOPS ON THE SOUTHERN FRINGE OF A
TROUGH TO OUR NORTH. CONFIDENCE IS HIGH ENOUGH TO INCLUDE LIKELY
POPS FOR THE NORTHERN THIRD OF THE AREA ON TUESDAY AND WEDNESDAY.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

IN TERMS OF THUNDERSTORMS THIS AFTERNOON...LOWER COVERAGE IS
EXPECTED AT THIS TIME AND VCTS OR TSRA WILL ONLY BE MENTIONED AT
ANB. ISOLATED STORMS ARE STILL EXPECTED THIS AFTERNOON...AND
AMENDMENTS WILL BE ISSUED IF A STORM BEGINS TO APPROACH A TERMINAL
LOCATION. VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE
FORECAST PERIOD WITH SOME LIGHT FOG EXPECTED IN A FEW LOCATIONS
OVERNIGHT TONIGHT.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  92  69  90  66 /  10  20  20  60  20
ANNISTON    68  92  69  90  68 /  10  20  20  60  20
BIRMINGHAM  71  92  72  91  69 /  10  20  20  60  20
TUSCALOOSA  69  93  71  93  70 /  10  10  10  60  20
CALERA      71  92  72  91  70 /  10  10  10  60  20
AUBURN      71  91  71  92  70 /  10  10  10  50  30
MONTGOMERY  71  94  72  94  72 /  10  20  20  50  40
TROY        70  94  70  95  70 /  10  20  20  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/16
Hazardous weather outlook, Jun 19, 11:15 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1115 AM CDT THU JUN 19 2014

ALZ011>015-017>050-201615-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1115 AM CDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 19, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT THU JUN 19 2014

ALZ049-050-192300-
BARBOUR AL-PIKE AL-
521 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE AND SOUTHERN
BARBOUR COUNTIES UNTIL 600 PM CDT...

AT 517 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DOSTER TO BLUE SPRINGS
STATE PARK TO RICHARDS CROSSROADS...AND MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DOSTER...
  TENNILLE...
  HAMILTON CROSSROADS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3162 8589 3175 8575 3177 8545 3183 8523
      3171 8523 3170 8524 3170 8540 3161 8542
      3161 8588
TIME...MOT...LOC 2222Z 046DEG 12KT 3166 8572 3164 8553
          3172 8532

Nearby

Special Weather Statements in Alabama, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.